zig
0

Notifications

  • You're all caught up!

Side Effects of Niacin and Caffeine Together

by
author image Carole Anne Tomlinson
Carole Anne Tomlinson is a registered nurse with experience in rehabilitation, nutrition, chemical dependency, diabetes and health problems related to the elderly. Tomlinson holds a Bachelor of Arts in criminal justice and is presently working on her master's degree in nursing. Her screenplays have been viewed by Merchant Ivory, Angela Lansbury and Steven King's associates.
Side Effects of Niacin and Caffeine Together
Caffeine Photo Credit Design Pics/Design Pics/Getty Images

Overview

Niacin is a B vitamin that you may get from food, or you can take it as a standalone supplement or part of a multivitamin. Green leafy plants and many vegetables such as beans, broccoli and poultry and fish contain niacin, MayoClinic.com reports. You can take it as a supplement to treat high cholesterol levels in your blood, as well as to treat high blood pressure. You may get caffeine, a natural stimulant substance, in teas, sodas and supplements among other substances, MayoClinic.com says. Caffeine and niacin have known side effects.

Dizziness

Both caffeine and niacin may cause dizziness, Drugs.com says. You may experience a heightened effect of this dizziness by taking them together. Your head may feel fuzzy and you may experience an uncommon sensation of motion, even if you're not moving. You may need to become still in a sitting or lying position. If this common side effect continues or feels severe, call your doctor. Dizziness as a side effect of niacin and caffeine most likely occurs during the first stage of your use of the substances but should fade without the aid of your doctor.

You Might Also Like

Nausea

Caffeine and niacin both may induce problems in your stomach and produce nausea -- primarily when you first use them together. For example, if you already drink caffeinated soda, you may develop nausea when you start ingesting niacin as a supplement. Your stomach may feel queasy and your appetite may go away. If this feeling doesn't stop on its own, call your physician.

Diarrhea

You may get a bout of diarrhea when you start niacin as a supplement, RxList.com reports. You may need to have several bowel movements that appear watery, and you may feel cramps in your abdomen because of this intestinal disturbance. Caffeine doesn't produce this common side effect. Talk with your doctor if this side effect continues.

Flushing

Your skin may flush or become warmer than normal and produce breakout sweating when you take niacin, RxList.com says. This non-serious and temporary side effect doesn't result from caffeine but relates to niacin use. Flushing should cease on its own.

Nervousness

Caffeine, a central nervous stimulant, may cause you to feel jittery and jumpy, Drugs.com says. It also may cause you to feel irritable and anxious -- but usually only when you start taking it into your body, or if you ingested too much. If this common side effect continues, consult your doctor.

Niacin and Caffeine Interactions

There are no known side effects of caffeine and niacin, Drugs.com says. However, interactions between the two may cause side effects not yet discovered through clinical trials. Before starting any new medication or supplement, consult your doctor and pharmacist.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media